Thunderstorm Wind, Greene
- When
- April 20, 12:14 PM CST
- Where
- Greene County, 0.88 mi NW of Nichols
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.230, -93.380
The KSGF Springfield ASOS reported a wind gust of 62 mph.
Strong to severe storms developed over southwest Missouri during the early afternoon and moved eastward into central and south central Missouri as a cold front moved across the region and interacted with an unstable airmass. Hail up to the size of golf balls occurred over Taney County, and wind gusts over 60 mph were measured at the Springfield-Branson National Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms developed over southwest Missouri during the early afternoon and moved eastward into central and south central Missouri as a cold front moved across the region and interacted with an unstable airmass. Hail up to the size of golf balls occurred over Taney County, and wind gusts over 60 mph were measured at the Springfield-Branson National Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 10:49 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1149 AM CDT Thu Apr 20 2023 Key Messages: 1. Potential for a few strong to severe thunderstorms this afternoon into the evening, with damaging wind gusts and large hail the main hazards. 2. Much cooler temperatures this weekend with increasing confidence in frost/freeze headlines. 3. Below normal temperatures continue into next week with precipitation chances returning. .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Thu Apr 20 2023 Satellite and radar depict ongoing showers and a few thunderstorms to the west of the Ozarks region. This activity is associated with a surface low across eastern Kansas. As a large scale trough translate eastward through this morning into the afternoon, the associated low pressure will strengthened as it lifts northeast into Iowa. A strong pressure gradient will continue to support gusty southerly winds through this morning before tapering off through the afternoon. A Wind Advisory remains in effect for portions west of Highway 65 through 8 AM. As the low deepens and lifts northeast this morning, a few scattered showers and thunderstorms may develop ahead of an approaching cold front. High temperatures will occur earlier in the day in the upper 60s to lower 70s for most of the area. By mid- afternoon, expect an increase in coverage of showers and thunderstorms along the front. This activity will continue through the late afternoon into the evening. Marginal instability and shear combination will set the stage for a few strong to severe thunderstorms. Meanwhile, localized heavy rainfall may occur across portions of south central Missouri. The environment will be characterized by marginal instability and shear. Model guidance continues to suggest instability around 500 to 1000 J/kg CAPE in addition to 30 to 40 knots of deep layer shear. The highest amounts of instability will be focused along a narrow corridor along and ahead of the front. Front-parallel flow will likely result in messy convection, primarily broken clusters. This should help limit sufficient organization of developing thunderstorms. Recent trends in hi- res guidance supports convective initiation to occur southeast of Interstate 44 by early afternoon, before transitioning southeast through the evening. The greatest threats are damaging wind gusts and large hail. A widespread severe outbreak is not expected at this time, but a few strong to severe thunderstorms remains in play. This is well presented by the SPC Day 1 Marginal to Slight Severe Weather Outlooks. Mesoanalysis may shed further light on the mesoscale features by this afternoon. By this evening, much of the area will be in the clear before the frontal boundary stalls across the Middle Mississippi Valley. This will introduce the potential for localized heavy rainfall amounts across south central Missouri. WPC Excessive Rainfall Outlook highlights a Slight Risk into this area, where localized rainfall amounts of 1 to 2 inches may occur. In general the coverage in our area remains small and recent green up should limit flooding. HREF PMM and LPMM continue to highlight the areas of highest rainfall totals to the south and east of our area. .LONG TERM...(Friday through Wednesday) Issued at 230 AM CDT Thu Apr 20 2023 For Friday, northwest winds will make for a bit cooler day with highs in the middle 60s. Some low end rain chances linger across south central Missouri on Friday before the main upper level trough sweeps through the area by Friday night. This will allow cooler air to filter into the region Friday night into Saturday. Overnight lows fall into the upper 30s to around 40 Friday night. By Saturday, a chilly Spring day is in the forecast with highs in the 50s with "brisk" northwest winds. While drier weather prevails through Saturday and Sunday, the stage will be set of cold overnights and increasing confidence in frost/freeze headlines. NBM overnight lows continue to depict small variance, further increasing confidence in a near or below freezing temperatures. There is the potential for a few record low temperatures (see Climate section). Another cold night follows on Sunday night into Monday morning with lows in the middle to upper 30s. This will continue to be a main headline through the weekend given the green up and early Spring growth of sensitive plants and trees. Continue to follow the forecast for potential frost/freeze headlines. Looking ahead to next week, the signal remains favorable for below normal temperatures with daily highs in the lower 60s and overnight lows in the 40s. Additional rainfall chances return to the area Monday into Tuesday. Confidence is increasing on the unsettled weather persisting into the middle of next week. Continue to monitor the forecast as details unfold over the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1145 AM CDT Thu Apr 20 2023 For the 18z TAFS, scattered convection starting to form as the cap begins to weaken as of 1645z. Front has pushed east of the JLN terminal and winds have shifted to the west there. Should see SGF/BBG with scattered convection from 18/19z through around 20/21z. Expect MVFR conditions with brief IFR if the stronger convection moves over the terminal. Winds will become westerly to northwesterly behind the front with improving ceilings into the VFR category by late afternoon. && .CLIMATE... Issued at 230 AM CDT Thu Apr 20 2023 Record coolest high temperatures possible Saturday. Site Forecast Record coolest high Springfield 56 48 in 1909 Joplin 58 51 in 2017 West Plains 60 50 in 2017 Rolla / Vichy 54 53 in 1951 Below Freezing Record lows possible Saturday night into Sunday morning. Site Forecast Record Low Springfield 32 28 in 1956 Joplin 31 33 in 1909 West Plains 33 38 in 2013 Rolla / Vichy 33 31 in 1903 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Perez LONG TERM...Perez AVIATION...Lindenberg CLIMATE...Perez
Hazardous Weather Outlook National Weather Service Springfield MO 1117 AM CDT Thu Apr 20 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211630- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1117 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Scattered showers and thunderstorms develop towards midday into the early afternoon. Expect coverage to increase through the afternoon. There is the potential for a few strong to severe thunderstorms. Primary hazards include large hail up to size of golf balls and damaging wind gusts up to 60 mph. Additionally, there is the potential for localized heavy rainfall across far south central Missouri as the front stalls out with repeated rounds of showers and thunderstorms. Some wind gusts up to 30 mph will be possible through the early afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few scattered showers and a stray thunderstorm may linger across south central Missouri into Friday morning. Well below average temperatures are expected this weekend, with some frost and even a potential freeze expected on Saturday night. Additional frost potential Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas in south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement
National Weather Service Springfield MO
104 PM CDT Thu Apr 20 2023
MOZ079-080-090-094-095-201830-
Dallas MO-Polk MO-Greene MO-Lawrence MO-Christian MO-
104 PM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of southwestern Dallas,
northwestern Christian, southeastern Polk, southeastern Lawrence and
Greene Counties through 130 PM CDT...
At 104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willard to near Republic to near Billings.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Willard around 110 PM CDT.
Springfield and Pleasant Hope around 120 PM CDT.
Nixa around 125 PM CDT.
Strafford and Fair Grove around 130 PM CDT.
Other locations impacted by these storms include Olive, Glidewell,
Brookline, Fremont Hills, Ebenezer, Bassville, Brighton, Turners,
March and Bois D'arc.
This includes Interstate 44 between mile markers 62 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3718 9357 3744 9339 3753 9318 3753 9307
3727 9308 3727 9306 3709 9306 3700 9352
3698 9374
TIME...MOT...LOC 1804Z 240DEG 37KT 3734 9337 3720 9345 3705 9361
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchaumannThe Springfield radar (KSGF), 2 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
The KSGF Springfield ASOS reported a wind gust of 62 mph.
Penny sized hail was reported via MPing.
Several large tree limns from 8 to 12 inches in diameter were reported down.
Penny sized hail was reported via MPing.
Penny sized hail was reported via MPing.
Penny sized hail was reported via MPing.
Nickle to quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported in a mainly rural area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091796, 1091795, 1091803, 1091797, 1091798, 1091799, 1091800, 1091801, 1091802.